Patient :I have been using the Inplanon implant for about two years now. And I have not had a period since I got it. Just a few days ago I started experiencing spotting after having intercourse. And now I seem to be having a very light flow period. I'm concerned as to why this only started after I had intercourse.
Thanks for the query.
It is to be understood that implant can release a certain amount of progesterone daily to maintain amenorrhoea and prevent ovulation. It also can cause softening of cervix and can cause erosions over cervical opening which can bleed due to possible frictional injury during intercourse, but the bleeding in such cases should last only for few hours before it stops after clotting occurs.
As in your case the bleeding has continued in form of light bleed for few days, it can be attributed to sex-induced stress-related hormonal imbalance and chances which can decrease the progesterone levels and under prostaglandin effect can promote uterine contractions as well leading to a breakthrough bleed. This is common and usually lasts for 2-3 days before it stops on its own. If the bleeding continues long then you may opt to use antifibrinolytics like tranexamic acid to stop the bleeding completely. You may discuss the option with your Physician and take an informed decision.
I hope I have been able to address you concerns in detail,
Wishing you good health.
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.